Advertisement

Not always “straight ahead” – A surprising cause of acute kidney injury

  • Meidad Greenberg
    Affiliations
    Department of Nephrology and Hypertension, Meir Medical Center, Kfar Saba, Israel

    Sackler Faculty of Medicine, Tel Aviv University, Tel Aviv, Israel
    Search for articles by this author
  • Alon Bnaya
    Correspondence
    Corresponding author at: Nephrology Unit, Shaare Zedek Medical Center, P.O Box 3235, Jerusalem 91031, Israel.
    Affiliations
    Institute of Nephrology, Shaare Zedek Medical Center, Jerusalem, Israel

    Hebrew University of Jerusalem, Jerusalem, Israel
    Search for articles by this author
  • Keren Cohen-Hagai
    Affiliations
    Department of Nephrology and Hypertension, Meir Medical Center, Kfar Saba, Israel

    Sackler Faculty of Medicine, Tel Aviv University, Tel Aviv, Israel
    Search for articles by this author
Published:August 16, 2022DOI:https://doi.org/10.1016/j.ejim.2022.08.017

      1. Case description

      A 16-year-old girl presented with a complaint of vomiting and abdominal pain, which appreared immediately following hair straightening treatment. Her medical history was remarkable for untreated cutaneous psoriasis. She denied any use of over-the-counter medications, herbal products or illicit drugs.
      Physical examination revealed lower abdominal tenderness and scalp erosions with local alopecia. Laboratory studies showed an elevated creatinine level of 1.5 mg/dL. Electrolytes, liver function tests and creatinine phosphokinase were within the normal range. Urinalysis showed few leukocytes. The urine protein to creatinine ratio was 0.4 g/g. Abdominal ultrasound showed normal-size kidneys with no hydronephrosis. Serologic workup was negative. Over several days, the patient became oligoanuric, creatinine peaked up to 7.2 mg/dL, and hemodialysis was initiated. Kidney biopsy was performed, showing many crystals in the tubules which showed birefringence under polarized light, compatible with calcium oxalate crystals. In addition, there were small interstital lymphoid aggregates (Fig. 1A and 1B). Following three hemodialysis treatment, urine output increase and kidney function improved gradually. On follow-up, kidney function returned to normal. What is the diagnosis?
      Fig. 1
      Fig. 1Kidney biopsey demostrated bifringent intratubular crystals (A) and small interstital lymphoid aggregates with normal glomeruli (B).

      2. Discussion

      A diagnosis of acute oxalate nephroapthy associated with hair straightening agent exposure was made. Acute kidney injury (AKI) related to acute oxalate nephropathy is uncommon and is related mainly to excessive oxalate load state. A well-known causes of acute oxalate nephroapthy include ethylene glycol intoxication, consumption of high doses of vitamin C, and consumption of foods with high oxalate content (such as peanut and star fruit) [
      • Rosenstock J.L.
      • Joab T.M.J.
      • DeVita M.V.
      • et al.
      Oxalate nephropathy: a review.
      ,
      • Demoulin N.
      • Aydin S.
      • Gillion V.
      • et al.
      Pathophysiology and management of hyperoxaluria and oxalate nephropathy: a review.
      ].
      In Israel, most hair straightening products contain glycolic acid derivatives. With systemic absorption, glycolic acid metabolized to oxalate and may participate as calcium oxalate crystals in the kidney. In the current case, the impairment of skin integrity related to untreated psoriasis may enhanced the systemic absorption of glycolic acid through the skin.
      In conclusion, this case demonstrated a nephrotoxic AKI associated with enviromental agent exposure. Physicians should be a ware to the possible association between hair straightening agents and AKI in the right clinical context.

      Informed consent

      The patient provided informed consent for this publication.

      Funding

      None.

      Conflicts of Interest

      None to declare.

      References

        • Rosenstock J.L.
        • Joab T.M.J.
        • DeVita M.V.
        • et al.
        Oxalate nephropathy: a review.
        Clin Kidney J. 2021; 15: 194-204
        • Demoulin N.
        • Aydin S.
        • Gillion V.
        • et al.
        Pathophysiology and management of hyperoxaluria and oxalate nephropathy: a review.
        Am J Kidney Dis. 2022; 79: 717-727